Ventricular Tachycardia Following Kratom Ingestion Requiring Extracorporeal Membrane Oxygenation in a Young Woman: Case Report.

Q4 Nursing
Megan McLin-Evans, Jenner Tiscareno, Laura Lee Beneke
{"title":"Ventricular Tachycardia Following Kratom Ingestion Requiring Extracorporeal Membrane Oxygenation in a Young Woman: Case Report.","authors":"Megan McLin-Evans, Jenner Tiscareno, Laura Lee Beneke","doi":"10.5811/cpcem.51542","DOIUrl":null,"url":null,"abstract":"<p><strong>Introduction: </strong>Kratom (Mitragyna speciosa) is an unregulated herbal supplement increasingly associated with severe toxicity. Concentrated liquid formulations pose risks, with emerging reports of seizures, hepatotoxicity, and arrhythmias.</p><p><strong>Case report: </strong>A previously healthy 24-year-old woman ingested a highly concentrated kratom extract and developed seizure-like activity followed by pulseless monomorphic ventricular tachycardia. She underwent approximately 45 minutes of resuscitation, including multiple defibrillations, dual-sequential shocks, amiodarone, lidocaine, magnesium, calcium, sodium bicarbonate, potassium repletion, epinephrine, and esmolol. Persistent instability prompted consultation with cardiology and cardiothoracic surgery, and she was cannulated for venoarterial extracorporeal membrane oxygenation (ECMO) in the emergency department. Lab studies showed profound hypokalemia, acidosis, and elevated lactate. Urine toxicology confirmed mitragynine. She stabilized on ECMO, was decannulated on hospital day two, extubated on day three, and discharged home neurologically intact on day seven.</p><p><strong>Conclusion: </strong>Concentrated kratom extracts can precipitate life-threatening ventricular arrhythmias in previously healthy individuals. Emergency physicians should consider kratom in unexplained cardiac arrests and recognize the role of advanced support, including ECMO, in refractory toxicologic arrests.</p>","PeriodicalId":31975,"journal":{"name":"Clinical Practice and Cases in Emergency Medicine","volume":"10 2","pages":"204-207"},"PeriodicalIF":0.0000,"publicationDate":"2026-05-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13135438/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Clinical Practice and Cases in Emergency Medicine","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.5811/cpcem.51542","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q4","JCRName":"Nursing","Score":null,"Total":0}
引用次数: 0

Abstract

Introduction: Kratom (Mitragyna speciosa) is an unregulated herbal supplement increasingly associated with severe toxicity. Concentrated liquid formulations pose risks, with emerging reports of seizures, hepatotoxicity, and arrhythmias.

Case report: A previously healthy 24-year-old woman ingested a highly concentrated kratom extract and developed seizure-like activity followed by pulseless monomorphic ventricular tachycardia. She underwent approximately 45 minutes of resuscitation, including multiple defibrillations, dual-sequential shocks, amiodarone, lidocaine, magnesium, calcium, sodium bicarbonate, potassium repletion, epinephrine, and esmolol. Persistent instability prompted consultation with cardiology and cardiothoracic surgery, and she was cannulated for venoarterial extracorporeal membrane oxygenation (ECMO) in the emergency department. Lab studies showed profound hypokalemia, acidosis, and elevated lactate. Urine toxicology confirmed mitragynine. She stabilized on ECMO, was decannulated on hospital day two, extubated on day three, and discharged home neurologically intact on day seven.

Conclusion: Concentrated kratom extracts can precipitate life-threatening ventricular arrhythmias in previously healthy individuals. Emergency physicians should consider kratom in unexplained cardiac arrests and recognize the role of advanced support, including ECMO, in refractory toxicologic arrests.

一名年轻女性摄取克拉通后室性心动过速需要体外膜氧合:病例报告。
Kratom (Mitragyna speciosa)是一种不受监管的草药补充剂,越来越多地与严重的毒性联系在一起。浓缩液体制剂存在风险,有癫痫发作、肝毒性和心律失常的新报告。病例报告:一名先前健康的24岁女性摄入了高浓度的苦参提取物,并发无脉单型室性心动过速。她接受了大约45分钟的复苏,包括多次除颤、双序电击、胺碘酮、利多卡因、镁、钙、碳酸氢钠、补钾、肾上腺素和艾司洛尔。持续的不稳定促使她咨询了心脏科和心胸外科,并在急诊科插管进行静脉动脉体外膜氧合(ECMO)。实验室检查显示严重的低钾血症、酸中毒和乳酸升高。尿毒理学证实是米特拉吉碱。她在ECMO上稳定下来,在住院第2天拔掉导管,第3天拔管,第7天神经系统完好出院。结论:浓缩苦参提取物可使原本健康的个体发生危及生命的室性心律失常。急诊医生应在不明原因的心脏骤停中考虑kratom,并认识到包括ECMO在内的高级支持在难治性毒理学骤停中的作用。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
CiteScore
0.40
自引率
0.00%
发文量
83
审稿时长
21 weeks
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书